Journey Continues: April 19, 2015

haircutSo many things during the thirteen months of knowing that Diane had cancer are really fuzzy, a blur.  Is it because of all the stress during that time?  Is it because my own age and mental processes are slowing down or diminishing?  Who knows?  Thankfully I have three journal sources: The Wornsandals blog, my notes from all our “visits” to the doctors, and then my own personal journal.  I am glad for all that documentation.

Seven days after the beginning of radiation I noted in my personal journal: “Diane is so up-beat, so positive, so excited and joyful.  The only time I have seen Diane like this is at Iona”  (Iona, Scotland was the destination of my Sabbatical in the early 2000’s, and that was an up-beat, positive experience.)   A week later I wrote in my journal, wrote oh so naively, “Diane had eaten way too much sugar and that affected her.  She has been so hyper, talkative, active that it has been hard for me to be around her.”  How little did I know that what was taking place in Diane had nothing to do with sugar, but with a reaction to the Dexamethasone steroid that was being given to her.  It would only get worse.

The following is someone else’s writing that I found at MD Junction on the internet:  “I’m not bipolar, but I had to be on steroids for the short term- 2 weeks. They made ME manic. rapid speech, sleeping and hour or two and full of energy, lots of ideas… It was horrible. I called my doctor and said taper me off these quick, I’m losing my mind!   At first it felt good and fun, and then I was just so hyper and tired.  I think I got a taste of mania!  If steroids can do that to a normal person, it must be ten times worse for someone who is bipolar.”

Am I saying through all of this that the administration of Dexamethasone is wrong?  No!  For countless thousands of people the side affects are minimal and and far outweighed by the benefits, but for others, such as Diane those side affects were extremely detrimental.  People need to be aware and alert.

Journey Begins in the Dark April 15, 2015

The intruder entered into the house of her body silently, barefoot as it were, and, therefore, the intruder thief was not discovered until it had captured way too much territory.  Diane, her family and friends and I were unaware of the changes that we taking place on the inside of her.  When some of the outward signs were present, such as being out of breath and having a lack of stamina and later a persistent cough, Diane was unwilling to see a doctor.  As a result, Stage IV cancer was the diagnosis, but the entry of that malicious intruder had happened years before the diagnosis.  How long?  The doctors said two to three years!  Perhaps longer!

radiation 1

The verdict was rendered by the medical professionals and we really weren’t prepared for what was next.   Because the cancer had spread from Diane’s lung to her lower lumbar region, to her hip and to “numerous” places in the brain, Diane was to be subjected to full brain radiation and also pin-point radiation in her torso as part of her treatment. It was as if we were sheep being led along.

Diane, nor I, wanted to travel the world looking for some “miracle cure” nor did we want to follow some recent “fad” that was supposed to deal with cancer, so we ended up trusting the doctors’ recommendations, and that included full-brain radiation.   With radiation came steroids to keep the brain from swelling because of the radiation.  The word steroid itself is a general word, and at this writing I cannot identify specifically what type of steroid Diane was administered, but I have requested all her medical records. We received no warnings about side effects from the steroids.

The following is a quote from an article entitled “The Neuropsychiatric Sequelae of Steroid Treatment” by Benjamin H. Flores, MD and Heather Kenna Gumina, MA
Department of Psychiatry and Behavioral Sciences, Stanford University, Stanford, CA
November 30, 2003

“First, the neuropsychiatric complications of steroid treatment are quite common. Second, the specific types of neuropsychiatric impairments comprise a range of symptoms from anxiety, irritability and impaired cognition to depression, mania, psychosis, and suicidality. Third, although the available literature fails to reveal a uniform approach to the treatment of these specific side effects, it is clear that these symptoms are common enough and potentially very severe so as to warrant aggressive and early intervention by psychiatric consultants. Lastly, given the overall lack of published scientific literature on this topic, it behooves patients, family, and care-providers to work to improve public knowledge with the goals of stimulating further research on this subject as well as improving the quality of care for patients with this condition.”

I WISH I HAD READ THIS BEFORE WE STARTED THIS JOURNEY!

 

 

 

 

 

 

 

 

Stan’s Journey: Purpose April 13, 2015

EPV0144-2Thirty-two weeks plus four weeks and four days.  Those are only numbers, but for me they are days and weeks and months during which time my life has been reshaped.  It will be thirty-two weeks tomorrow since I last posted on this blog.  So much has happened, but when I add four weeks and four days that is the added time since Diane past away.  I will not bore you with all the events of the past months, nor try to enlighten you with all the learning that has taken place during that time for me, rather in the forth-coming blogs I want to share with you one very important lesson that I am learning.

Let me see if I can explain.   Earlier last week one of our staff members shared with me about the health journey of her aging mother.  Her mother had been placed on steroids and she began to experience some of the same behaviors that Diane exhibited as a result of steroids.  Then last Thursday a few of us Lutheran pastors had lunch together and the topic of chemotherapy arose.  I mentioned my concerns about the use of steroids and I was surprised at how angry I was inside, and this caused me to do a lot of self reflection and prayer.

How do I explain what happened to Diane and to us as a family.  Hearing that Diane had Stage IV non-small cell lung cancer and that she had a year and maybe two to three years to live was shocking, to say the least.  Then thirteen months later Diane quietly slipped into the merciful arms of her loving God.  It is what transpired during part of those thirteen months that now has me so concerned for others.  You see, Diane experienced a steroid induced psychosis (I might not be exactly right with my terminology) that we were not prepared for nor were we ever warned ahead of time might occur.  That nightmare, that living hell is not all that uncommon, and yet few are warned of its possibilities.

In the blogs ahead, I want to share both from experience and from my internet research what I am learning and what I believe people need to know.